Alert archive / Illinois / River Flood Warnings in 2023
River Flood Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Feb 27, 2023, 9:50 AM CST for Henry County, Rock Island County, Illinois. It took effect at Mar 1, 2023, 9:00 AM CST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2023, 9:50 AM CST (15:50 UTC)
- In effect from
- Mar 1, 2023, 9:00 AM CST
- Expired
- Mar 2, 2023, 7:48 PM CST
- In force
- 35 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Henry County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Moline (MLII2).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Feb 27, 5:47 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Feb 27, 5:47 AM CST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 547 AM CST Mon Feb 27 2023 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 305 AM CST Mon Feb 27 2023 The latest sfc analysis was indicating a 983 MB low center over northeast KS ATTM, with pressure fall patterns hi-lighting the way to far northwest IL/extreme east central IA by around 18z while undergoing occlusion processes. Meso-analysis indicates tremendous H85 MB moisture transport by southerly 50-70 KT LLJ up toward the DVN CWA, with 1 to 1.3 inch precipital water(PWATs) pool getting advected up this way. 1.3 is a near record PWAT value for Feb, and ongoing elevated wing of sctrd/bands of showers and thunderstorms are producing rainfall at rates of over an inch an hour as they quickly shuttle by. Stronger banded convection was occurring acrs western MO, and the activity in northwestern MO will have to be watched as it enters the southwestern fcst area by 4-6 am. && .SHORT TERM...(Today and tonight) Issued at 305 AM CST Mon Feb 27 2023 Today... Building upon the above synopsis, areas that get repeated convection along with the stratiform rain areas are still in line to get anywhere from 0.50 to 1.5 inches of rain by the time the sfc low approaches and really diminishes the precip activity coverage by late morning. But also see some areas getting 2 inches at least. This is even with a rather quick moving/progressive system, shows you what unseasonable PWATs with strong forcing/shear will do. Thus ponding of water in urban areas, ditches, and fields still on track, as well as urban and small stream flooding potential this morning. Isolated flash flooding also possible, and will have to be on the hydro watch. With the modeled run-off potential, robust rises mainly within bank on area tribs to occur, with a few river locations probably going to flood by mid week and are covered in the hydro section. Severe potential...again some of the line segments will make it into the southern and southwestern CWA out of MO after 4 AM. But hoping the currently indicated sharp LLVL inversion, speed of slightly elevated storms out-racing shallow instability, sub-inversion saturation and lower boundary layer coolness up our way limits the downward momentum transfer of the strong wind fields just aloft or a few 1000 FT up. But with such strong LLVL shear, will still have to mind these storm segments as they move acrs the area and possibly aided by pressure perturbations in the vicinity of such a deep low to produce isolated damaging winds. Deeper precip cores in the south(or anywhere acrs the CWA) may also help wind mix downs, but again will have to battle substantial inversion. The precip to get more sctrd and isolated by late morning and afternoon under the passing nearly stacked or slight leaning cyclone complex. Sfc winds...Strong but mainly sub-advisory with the sfc transfer limiting factors mentioned above. But late morning and especially this afternoon in-wrapping post system west to northwesterly sfc wind surge south of I-80 could get close with gusts of 40 to 45+ MPH and in need of last minute advisory. With a low like this, will also have to keep in mind of localized wake low pressure perturbation wind surges well over 50 MPH as the rain ends or decreases late morning. Tonight... Mainly dry but brisk, with ongoing northwesterly BL flow cold advecting Tue AM lows into the low 30s to 20s. .LONG TERM...(Tuesday through Sunday) Issued at 305 AM CST Mon Feb 27 2023 Key Messages: 1. Dry conditions with mild temperatures Tuesday. 2. Light precip possible early Wednesday north of highway 30. 3. Storm system late week continues to trend slower and northwest with growing potential for accumulating snow. Tuesday...surface high moves overhead and slides east into the Ohio river valley by 00z Wed. This will bring above normal temperatures and mostly sunny skies Tuesday. Tuesday night...latest 00z model suite continues to show a chance for light WAA precipitation mainly north of highway 30, as a weak shortwave lifts across the northern Plains and upper Midwest. Bufkit soundings from DBQ show the column saturating after 04z Wed and enough of a warm layer near the surface to keep the bulk of the precip falling as rain. Still can't rule out a brief rain snow mix after midnight, with evaporative cooling processes pushing the entire column below freezing around daybreak. Precip amounts will be light and air/road temps will be just above freezing limiting any potential impact. Morning lows will be in the lower to middle 30s. Wednesday-Thursday...dry conditions will be seen during the period. Looks like March will come in like a lamb this year. Another shortwave will track over the upper Midwest aiding in dragging a cold front through the CWA Wednesday evening. Temperatures will be above normal in the 40s and lower 50s on Wednesday ahead of the front, and near normal in the upper 30s and low 40s on Thursday. Thursday night-Friday night...a strong closed low will track across the the southern Plains and into the Ohio river valley by 00z Saturday. The latest 00z runs continue to show a slower and slight north shift in the track with the GFS being the most consistently northern solution. Taking at look at the ensemble tracks, there is still a lot of spread in many member low tracks at 12z Friday with some solutions having a low as far north as KSTL. This results in the low confidence forecast in ptype timing, transition, def zone location, and impacts in the CWA. WPC Day 4 winter probabilities have a 10-30% contour stretching from northern MO into north central IL and agree that this area will be the location to watch in later forecasts. In addition, strong north winds will be possible with any snowfall. NBM PoPs have also come up once again for the 00z-12z Friday timeframe and now have likely PoPs (greater 55%) in west central IL. This will definitely be the system to keep a close watch on after today for potential wintry impacts. Saturday-Monday...dry and cool weather expected Saturday behind the departing system. A warming trend will be seen for the latter half of the weekend and into Monday with highs rebounding back into the 50s area-wide. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 542 AM CST Mon Feb 27 2023 Rather intense low pressure system will continue to generate IFR to LIFR conditions with rain/embedded thunder acrs the area as it approaches through midday. Very strong LLVL winds at 2K FT AGL of 40-60+ KTs inducing strong LLVL mechanical turbulence and wind shear this morning. Then a lull in winds along with a decrease in areal coverage by midday into early afternoon. CIGs may lift to MVFR in the afternoon, then a pick up in west to northwest sfc winds with gusts up to 35+ KTs. MVFR tonight, with brisk northeast sfc winds making for good VSBY. && .HYDROLOGY... Issued at 305 AM CST Mon Feb 27 2023 Key Messages: 1) A Flood Watch remains in effect for both Joslin, and Moline on the Rock River, as well as the lower Wapsipinicon River near Dewitt. 2) Tributary rivers will see within bank rises or possibly go into flood stage towards mid to late week as a result of the ongoing rain and run-off that will last until late morning. Quick look at current hydrographs show little response to the rain already fallen, but more to go. With still some uncertainty where the real heavy rainfall swaths will lay out, as well as extent of run-off, will maintain the river flood watches for the river sites at DeWitt, Joslin, and Moline. Generally, we are still looking at swaths of 0.50 to 1.5" of rain through midday today, with some locally higher amounts possible, especially west of the Mississippi River and north of I80. Should the higher end QPF verify, minor to moderate flooding could be possible at all three sites. If the current forecast rain amounts fall as predicted, they may exceed their flood stages in the Tuesday to Wednesday timeframe. A few other locations that may reach near flood stage, include Freeport IL, and Marengo, Kalona, Conesville in IA. Those affected by these rivers should monitor the rainfall reports and the individual river level forecasts more closely. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gross AVIATION...12 HYDROLOGY...12
Hazardous weather outlook, Feb 27, 4:35 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 435 AM CST Mon Feb 27 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281200- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 435 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Heavy rain, embedded thunderstorms, and gusty winds will continue through late morning. There is just a low chance that a storm or heavier shower will produce damaging wind gusts. Some ponding of water on roads is expected for the morning commute. Winds will gust 30 to 40 MPH initially from the south this morning. They will then switch to the west by this afternoon and possibly gust up to 45 MPH, especially south of Interstate 80. The heavy rain could lead to rises and flooding on area tributary rivers. River flood watches continue for portions of the Rock and Wapsipinicon Rivers. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A storm system may bring accumulating snow to the region Thursday night through Friday. It is too early to determine snow amounts and any potential impacts with this storm. .SPOTTER INFORMATION STATEMENT... There is just a low chance that spotter activation will be needed this morning. Any reports of an inch or more of rain would be appreciated. 12/Gross
In the hours before
Local storm report, Feb 27, 8:58 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN SOLON 41.81N 91.50W
02/27/2023 M1.01 INCH JOHNSON IA COCORAHS
COCORAHS STATION IA-JH-37 SOLON 0.4 WNW.
0600 AM HEAVY RAIN SOLON 41.80N 91.49W
02/27/2023 M1.03 INCH JOHNSON IA COCORAHS
COCORAHS STATION IA-JH-1 SOLON 0.3 ESE.
0615 AM HEAVY RAIN ELY 41.87N 91.58W
02/27/2023 M1.46 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-3 ELY 0.5 SE.
0619 AM HEAVY RAIN 1 ESE INDEPENDENCE 42.47N 91.88W
02/27/2023 M1.47 INCH BUCHANAN IA COCORAHS
COCORAHS STATION IA-BC-11 INDEPENDENCE 0.6
ESE.
0622 AM HEAVY RAIN 2 NNW MARION 42.06N 91.61W
02/27/2023 M1.21 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-27 MARION 1.7 NNW.
0700 AM HEAVY RAIN 3 SSE ATKINS 41.96N 91.84W
02/27/2023 M1.09 INCH BENTON IA COCORAHS
COCORAHS STATION IA-BT-12 FAIRFAX 4.0 NW.
0700 AM HEAVY RAIN 1 ESE CORALVILLE 41.68N 91.58W
02/27/2023 M1.37 INCH JOHNSON IA COCORAHS
COCORAHS STATION IA-JH-22 CORALVILLE 1.3 SE.
0700 AM HEAVY RAIN 2 SSE BUCK CREEK 42.30N 91.34W
02/27/2023 M1.34 INCH DELAWARE IA COCORAHS
COCORAHS STATION IA-DW-6 HOPKINTON 5.4 WSW.
0700 AM HEAVY RAIN 5 NNE BRIGHTON 41.24N 91.77W
02/27/2023 M1.08 INCH WASHINGTON IA COCORAHS
COCORAHS STATION IA-WS-8 WASHINGTON 5.8 SW.
0700 AM HEAVY RAIN 2 E IOWA CITY 41.66N 91.49W
02/27/2023 M1.65 INCH JOHNSON IA COCORAHS
COCORAHS STATION IA-JH-34 IOWA CITY 2.3 E.
0700 AM HEAVY RAIN LISBON 41.92N 91.39W
02/27/2023 M1.52 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-56 LISBON 0.1 W.
0700 AM HEAVY RAIN 3 N DAVIS 42.46N 89.41W
02/27/2023 M1.28 INCH STEPHENSON IL COCORAHS
COCORAHS STATION IL-SP-27 DAVIS 2.7 N.
0700 AM HEAVY RAIN PARK VIEW 41.69N 90.54W
02/27/2023 M1.22 INCH SCOTT IA COCORAHS
COCORAHS STATION IA-ST-3 PARK VIEW 0.2 WSW.
0700 AM HEAVY RAIN 1 SE DAVENPORT 41.54N 90.59W
02/27/2023 M1.19 INCH SCOTT IA COCORAHS
COCORAHS STATION IA-ST-37 DAVENPORT 0.9 WNW.
0700 AM HEAVY RAIN 3 WNW CEDAR RAPIDS 41.99N 91.73W
02/27/2023 M1.17 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-55 CEDAR RAPIDS 3.3
WNW.
0700 AM HEAVY RAIN 3 S SHELLSBURG 42.05N 91.87W
02/27/2023 M1.15 INCH BENTON IA COCORAHS
COCORAHS STATION IA-BT-16 SHELLSBURG 2.9 S.
0700 AM HEAVY RAIN 2 ESE DAVENPORT 41.55N 90.56W
02/27/2023 M1.15 INCH SCOTT IA COCORAHS
COCORAHS STATION IA-ST-59 DAVENPORT 1.0 NE.
0700 AM HEAVY RAIN 1 SW PERLEE 41.08N 91.91W
02/27/2023 M1.13 INCH JEFFERSON IA COCORAHS
COCORAHS STATION IA-JF-12 FAIRFIELD 5.7 NNE.
0700 AM HEAVY RAIN 1 SE ROBINS 42.07N 91.66W
02/27/2023 M1.12 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-53 ROBINS 0.8 SE.
0700 AM HEAVY RAIN TIPTON 41.77N 91.12W
02/27/2023 M1.11 INCH CEDAR IA COCORAHS
COCORAHS STATION IA-CD-8 TIPTON 0.3 ESE.
0700 AM HEAVY RAIN 1 NE DUNDEE 42.60N 91.53W
02/27/2023 M1.05 INCH DELAWARE IA COCORAHS
COCORAHS STATION IA-DW-10 1 NE DUNDEE.
0700 AM HEAVY RAIN 1 SW HIAWATHA 42.04N 91.70W
02/27/2023 M1.05 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-58 HIAWATHA 0.9 SW.
0700 AM HEAVY RAIN 3 NNE MC CONNELL 42.47N 89.72W
02/27/2023 M1.05 INCH STEPHENSON IL COCORAHS
COCORAHS STATION IL-SP-8 WINSLOW 4.3 ESE.
0700 AM HEAVY RAIN 1 N RIVERDALE 41.54N 90.47W
02/27/2023 M1.02 INCH SCOTT IA COCORAHS
COCORAHS STATION IA-ST-42 RIVERDALE 0.5 N.
0700 AM HEAVY RAIN WILTON 41.59N 91.02W
02/27/2023 M1.00 INCH MUSCATINE IA COCORAHS
COCORAHS STATION IA-MC-18 WILTON 0.4 ENE.
0707 AM HEAVY RAIN 1 SE DUBUQUE 42.49N 90.67W
02/27/2023 M1.06 INCH DUBUQUE IA COCORAHS
COCORAHS STATION IA-DB-23 DUBUQUE 1.0 SE.
0729 AM HEAVY RAIN 1 ESE ANAMOSA 42.11N 91.27W
02/27/2023 M1.35 INCH JONES IA COCORAHS
COCORAHS STATION IA-JN-16 ANAMOSA 0.6 ESE.
0730 AM HEAVY RAIN 1 N TIPTON 41.78N 91.13W
02/27/2023 M1.79 INCH CEDAR IA COCORAHS
COCORAHS STATION IA-CD-6 TIPTON 0.7 N.
0730 AM HEAVY RAIN 2 ENE DAVENPORT 41.57N 90.58W
02/27/2023 M1.14 INCH SCOTT IA COCORAHS
COCORAHS STATION IA-ST-58 DAVENPORT 2.1 N.
0730 AM HEAVY RAIN 6 SSE ELMOVILLE 42.19N 90.02W
02/27/2023 M1.05 INCH CARROLL IL COCORAHS
COCORAHS STATION IL-CR-12 MOUNT CARROLL 6.8
NNW.
0730 AM HEAVY RAIN 4 NNE LAFAYETTE 42.20N 91.65W
02/27/2023 M1.04 INCH LINN IA COCORAHS
COCORAHS STATION IA-LN-7 CENTRAL CITY 6.7 W.
0735 AM HEAVY RAIN 3 NNE STOCKTON 42.40N 89.99W
02/27/2023 M1.06 INCH JO DAVIESS IL COCORAHS
COCORAHS STATION IL-JD-8 STOCKTON 3.4 NNE.
0750 AM HEAVY RAIN 1 SSW NORTH LIBERTY 41.73N 91.62W
02/27/2023 M1.42 INCH JOHNSON IA COCORAHS
COCORAHS STATION IA-JH-27 NORTH LIBERTY 0.7
SSW.
0800 AM HEAVY RAIN 1 ESE PENROSE 41.88N 89.65W
02/27/2023 M1.14 INCH WHITESIDE IL COCORAHS
COCORAHS STATION IL-WD-24 STERLING 5.9 NNE.
0800 AM HEAVY RAIN 3 NE MUSCATINE 41.45N 91.03W
02/27/2023 M1.05 INCH MUSCATINE IA COCORAHS
COCORAHS STATION IA-MC-20 MUSCATINE 3.0 NE.
0805 AM HEAVY RAIN 2 SW WHITESIDE COUNTY A 41.73N 89.70W
02/27/2023 M1.06 INCH WHITESIDE IL COCORAHS
COCORAHS STATION IL-WD-22 ROCK FALLS 3.1 S.
&&Local storm report, Feb 27, 8:59 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HEAVY RAIN 1 NNE OAKDALE 41.71N 91.59W
02/27/2023 M1.63 INCH JOHNSON IA TRAINED SPOTTER
0845 AM HEAVY RAIN 3 SSW CENTER JUNCTION 42.08N 91.11W
02/27/2023 M1.36 INCH JONES IA TRAINED SPOTTER
CREEKS RUNNING TWO THIRDS FULL TO BANK FULL.
&&Local storm report, Feb 27, 9:05 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM HEAVY RAIN 1 W MORRISON 41.81N 89.98W
02/27/2023 M1.15 INCH WHITESIDE IL TRAINED SPOTTER
0903 AM HEAVY RAIN 1 NW DAVENPORT 41.56N 90.62W
02/27/2023 M1.09 INCH SCOTT IA TRAINED SPOTTER
0855 AM HEAVY RAIN 2 SSW WILLIAMSTOWN 41.54N 91.75W
02/27/2023 M1.41 INCH JOHNSON IA TRAINED SPOTTER
STORM TOTAL SO FAR. LIGHT RAIN CONTINUES.
&&Local storm report, Feb 27, 9:08 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 N STOCKTON 42.40N 90.00W
02/27/2023 M1.20 INCH JO DAVIESS IL CO-OP OBSERVER
&&Local storm report, Feb 27, 9:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM HEAVY RAIN PARNELL 41.58N 92.01W
02/27/2023 M1.20 INCH IOWA IA TRAINED SPOTTER
&&Local storm report, Feb 27, 9:39 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HEAVY RAIN 2 W GENOA BLUFF 41.72N 92.18W
02/27/2023 M1.25 INCH IOWA IA TRAINED SPOTTER
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 3:04 PM CST | River Flood Warning | DVN | Clinton, Scott | 10 days |
| Feb 27, 9:50 AM CST | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 21 days |
Nearby
River Flood Warnings in Illinois, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.